Alert archive / Kansas / Red Flag Warnings in 2016
Red Flag Warning 22, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Dec 25, 2016, 5:05 AM CST for 4 counties in Kansas. It took effect at Dec 25, 2016, 11:00 AM CST. It was in force for 7 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 25, 2016, 5:05 AM CST (11:05 UTC)
- In effect from
- Dec 25, 2016, 11:00 AM CST
- Expired
- Dec 25, 2016, 6:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Goodland, KS
Counties Gove County, KS, Greeley County, KS, Logan County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 86 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 25, 2:23 PM CST | NON-TSTM WND GST 60 | 5 Ese Gove, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 11.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1851 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 338 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
839 WWUS83 KGLD 251105 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 405 AM MST SUN DEC 25 2016 KSZ028-029-041-042-251900- /O.NEW.KGLD.FW.W.0022.161225T1700Z-161226T0000Z/ LOGAN-GOVE-GREELEY-WICHITA- 405 AM MST SUN DEC 25 2016 /505 AM CST SUN DEC 25 2016/ ...RED FLAG WARNING IN EFFECT FROM 10 AM MST /11 AM CST/ THIS MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 028...029...041 AND 042... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY WHICH IS IN EFFECT FROM 10 AM MST /11 AM CST/ THIS MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON. * AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 028 LOGAN...FIRE WEATHER ZONE 029 GOVE...FIRE WEATHER ZONE 041 GREELEY AND FIRE WEATHER ZONE 042 WICHITA. * WINDS...SOUTHWEST 35 TO 45 MPH WITH GUSTS UP TO 65 MPH. * TIMING...THE WINDS WILL INCREASE DURING THE MID AND LATE MORNING HOURS. * RELATIVE HUMIDITY...AS LOW AS 18 PERCENT. * IMPACTS...ANY FIRES THAT START WILL HAVE EXTREME FIRE BEHAVIOR AND SPREAD RAPIDLY. OUTDOOR BURNING IS NOT ADVISED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
2 follow-up statements
071 WWUS83 KGLD 251746 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1046 AM MST SUN DEC 25 2016 KSZ028-029-041-042-260000- /O.CON.KGLD.FW.W.0022.000000T0000Z-161226T0000Z/ LOGAN-GOVE-GREELEY-WICHITA- 1046 AM MST SUN DEC 25 2016 /1146 AM CST SUN DEC 25 2016/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 028...029...041 AND 042... * AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 028 LOGAN...FIRE WEATHER ZONE 029 GOVE...FIRE WEATHER ZONE 041 GREELEY AND FIRE WEATHER ZONE 042 WICHITA. * WINDS...SOUTHWEST 35 TO 45 MPH WITH GUSTS UP TO 65 MPH. * TIMING...THE WINDS WILL INCREASE DURING THE LATE MORNING HOURS. * RELATIVE HUMIDITY...AS LOW AS 18 PERCENT. * IMPACTS...ANY FIRES THAT START WILL HAVE EXTREME FIRE BEHAVIOR AND SPREAD RAPIDLY. OUTDOOR BURNING IS NOT ADVISED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
341 WWUS83 KGLD 260003 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 503 PM MST SUN DEC 25 2016 KSZ028-029-041-042-260115- /O.EXP.KGLD.FW.W.0022.000000T0000Z-161226T0000Z/ LOGAN-GOVE-GREELEY-WICHITA- 503 PM MST SUN DEC 25 2016 /603 PM CST SUN DEC 25 2016/ ...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 028...029...041 AND 042... THE RISK FOR CRITICAL FIRE WEATHER CONDITIONS HAS ENDED. $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Dec 24, 11:16 PM CST, 5 hours 49 minutes earlier.
Area forecast discussion, Dec 24, 11:16 PM CST, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1016 PM MST Sat Dec 24 2016
.SHORT TERM...(This afternoon through Sunday)
Issued at 203 PM MST Sat Dec 24 2016
Across the Tri State region this afternoon...sunny skies abound once
again w/ another repeat of above normal highs for the entire area on
a southerly flow...gusting at times in some locales to over 30 mph.
Some areas had a slow start this morning with temps due to lack of
southerly flow...but now within the past few hours...all zones
seeing temps ranging from the mid 40s to the mid 50s...with a few
more hrs of sunlight left.
For tonight on thru Sunday...a storm system currently over WSW
portion of the country will swing east overnight through the Central
Rockies and out Northern Plains. Based on this current model
track...the region will see a myriad of weather issues.
Temps...above normal conditions will persist overnight into sunday
on WAA with strong southerly flow. Overnight lows will only drop
into the mid to upper 30s...while daytime highs Sunday will again
reach into the 50F+ range much of the CWA...with western zones
seeing mid to upper 40s. This will be due to current low track
starting to wrap around colder air late in the day.
Winds...a strong low level jet will also accompany the passage of
this low. Consistent model guidance showing surface gradient giving
30 to 40 mph sustained. Some mixing from 850mb will occur thru the
day...allowing for gusts to reach the 50 to 55 mph range.
Precip/Wx...of most concern for the holiday period. First ahead of
approaching precip...low level stratus and fog do set up over the
cwa...especially after 06z Sunday. Areas to the east could see
widespread conditions set up...prompting issuance of Dense Fog
Advisory from 06z-15z. Will have to monitor to see if fog bleeds too
far west into adjacent zones overnight/Sunday morning.
Next up...rainfall and potential thunder late overnight into Sunday
could produce some flooding conditions due to rain falling on frozen
ground...and will have to be monitored for potential flash
flooding...especially if locales see prolonged rainfall from passing
convection. Overall model qpf gives a wide range of rainfall with
eastern zones seeing highest potential based on low track. Far
eastern zones have been put in SPC's marginal risk for severe wx
with winds main threat.
The passage of the low to the north of the CWA will open up southern
zones to potential strong drying on downslope conditions. Depending
on amount of wetting rains that occur...blowing dust across the
southern tier will be an issue. Low RH readings Sunday afternoon
will produce near critical fire wx conditions. Winds are there but
3-hours of 15% RH will be tough to get...but should be monitored.
.LONG TERM...(Sunday night through Saturday)
Issued at 203 PM MST Sat Dec 24 2016
Large scale trough shifts east and north of our region Sunday night
with large scale subsidence overspreading our CWA. Zonal flow
transitions to split flow by the middle of next weekend this pattern
persists through the end of the week. Dry conditions are expected
through the extended periods of the forecast. Zonal flow will
support warming temperatures, with above normal temperatures likely
Tuesday through Wednesday. Another cold front drops south by Wed
night. This will be a dry frontal passage, but it should bring
seasonal temperatures (lower 40s for highs) back to our CWA
Thursday/Friday.
By the tail end of the forecast period an upper level trough moving
out of western Canada will begin to approach. While there are
variances between GFS/ECMWF on this trough the timing is relatively
similar and this could be the next chance for snow or colder
temperatures to move into the region New Years Eve or New Years
Day.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1014 PM MST Sat Dec 24 2016
Strong system moving in from the southwest will impact both KGLD
and KMCK tonight through Sunday morning. First, fog will move in
from the southeast overnight as low level moisture increases ahead
of the system. Expect ceiling and visibility to drop at both
terminals to IFR or even VLIFR. Low level wind shear will also
continue due to a strengthening low level jet. Overnight,
scattered showers and a few isolated thunderstorms are expected as
the best forcing arrives with the upper system. Conditions will
improve from southwest to northeast Sunday morning as it lifts
out, but it will become windy to very windy from mid morning
through Sunday afternoon. Some patchy blowing dust will be
possible with the strong winds at KGLD.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Dense Fog Advisory until 9 AM CST Sunday for KSZ003-004-014>016-
028-029-042.
CO...NONE.
NE...Dense Fog Advisory until 9 AM CST Sunday for NEZ081.
&&
SHORT TERM...JN
LONG TERM...DR
AVIATION...024Hazardous weather outlook, Dec 24, 3:19 PM CST, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 219 PM MST SAT DEC 24 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-252130- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 219 PM MST SAT DEC 24 2016 /319 PM CST SAT DEC 24 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... DURING THE MID AND LATE EVENING HOURS...AREAS OF FOG WILL DEVELOP AND CONTINUE THROUGH THE OVERNIGHT HOURS. LOCALES EAST OF HIGHWAY 83 COULD SEE VISIBILITY DROP TO LESS THAN A QUARTER MILE AT TIMES AFTER MIDNIGHT INTO THE MID MORNING HOURS SUNDAY. ISOLATED THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP ACROSS THE ENTIRE AREA AFTER MIDNIGHT. FOR LOCATIONS ALONG AND EAST OF HIGHWAY 83 A FEW OF THESE STORMS COULD BECOME SEVERE TOWARDS SUNRISE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THROUGH MID MORNING SUNDAY...AREAS OF FOG...ESPECIALLY EAST OF HIGHWAY 83 WHERE WIDESPREAD CONDITIONS WILL PERSIST. THROUGH SUNDAY MORNING...ISOLATED SEVERE THUNDERSTORMS ALONG AND EAST OF HIGHWAY 83 WILL STILL BE POSSIBLE. IN THIS AREA...LOCALLY HEAVY RAINFALL, DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. DUE TO FROZEN GROUND...RAINFALL COULD CAUSE SOME MINOR FLOODING. THROUGH THE DAY ON SUNDAY...WEST TO SOUTHWEST WINDS WILL INCREASE TO 30 TO 40 MPH WITH GUSTS UP TO 55 MPH. DURING THE AFTERNOON HOURS ON SUNDAY THE STRONG WINDS COULD CAUSE SOME BLOWING DUST ALONG AND SOUTH OF HIGHWAY 40. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 4:59 AM CST | High Wind Warning | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 13 hr |
| Dec 25, 8:21 AM CST | Special Weather Statement | GLD | Cheyenne, Logan, Rawlins, Sherman, Thomas, Wichita | 24 min |
| Dec 25, 8:45 AM CST | Special Weather Statement | GLD | Decatur, Gove, Logan, Rawlins, Sheridan, Thomas | 45 min |
| Dec 25, 9:30 AM CST | Special Weather Statement | GLD | Decatur, Gove, Graham, Norton, Rawlins, Sheridan | 60 min |
| Dec 25, 10:28 AM CST | Special Weather Statement | GLD | Graham, Norton | 47 min |
Nearby
Red Flag Warnings in Kansas, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.